Focus on Error Prevention


By Ian Stewart R.Ph, B.Sc.Phm.

Don’t ignore computerized drug utilization warnings due to the large number of clinically insignificant warnings provided. Alert fatigue can result in therapeutic duplication.


Pharmacists must be aware of the potential for therapeutic duplication when assessing the appropriateness of drug therapy.

The risk of therapeutic duplication increases as the population ages and when patients are seeing multiple healthcare providers and who subsequently may have their prescriptions filled at more than one pharmacy. Patients transitioning from one patient care setting to another are also at risk of therapeutic duplication.

The following case highlights the potential for patient harm when a doctor changes from one medication to another within the same therapeutic class, and the patient is dispensed both medications.


CASE:

A 70-year-old patient had been taking Sandoz Valsartan for an extended period of time.

With Health Canada’s recent recall of specific lots of Valsartan, the patient’s Sandoz Valsartan became unavailable. Upon hearing news of the recall, the patient decided to discontinue taking the Valsartan and contacted her pharmacist for guidance. The pharmacist made the decision to contact the patient’s physician and sent a fax indicating that Valsartan was unavailable and asking that an alternative medication be prescribed.

The following day, the patient contacted the pharmacy for follow up as they were concerned about not taking their blood pressure medication. However, the physician had not yet responded to the pharmacist request. On this occasion, the pharmacist made the decision to switch the patient to another brand of Valsartan (Diovan®) which was not recalled and therefore available. Diovan® was therefore prepared and dispensed correctly.

The following day, the patient’s physician faxed a new prescription to the pharmacy for Olmesartan for the patient. The Olmesartan was prepared and checked by the pharmacist. Unfortunately, the pharmacist did not identify the therapeutic duplication. The patient was therefore called to pick up the medication.

During patient counselling, the pharmacist checked the patient’s profile to review her medication history. It was then that the duplication was discovered.

The Olmesartan prescription was therefore cancelled and the patient advised to continue with the Valsartan as previously taken. The prescriber was advised of the cancellation of Olmesartan.


POSSIBLE CONTRIBUTING FACTORS:

  • Delay in response by the patient’s physician.
  • Following the decision to dispense Diovan® to the patient, the pharmacist failed to inform the patient’s physician that the change in medication was no longer needed.
  • When dispensing Olmesartan, the pharmacist failed to check the patient profile to confirm therapeutic appropriateness.
  • The dispensing pharmacist failed to notice and/or act on the Drug Utilization Review warnings provided by the computer system. One factor may be the large number of clinically insignificant warnings provided. These or false alarms can lead to alert fatigue, resulting in the ignoring of warnings.

RECOMMENDATIONS:

  • Always use the patient’s medication profile to perform a therapeutic check when dispensing any new or refill medication.
  • When requesting a change in drug therapy, assist the prescriber by making a couple suggestions.
  • Computer software vendors should ensure that significant warnings stand out and can be easily seen and interpreted by health care providers. When appropriate, a pharmacist override should be required before the prescription can be processed.
  • Always contact the prescriber for clarification when multiple medications from the same therapeutic class are prescribed.

Please continue to send reports of medication errors in confidence to Ian Stewart at: ian.stewart2@rogers.com. Please ensure that all identifying information (e.g. patient name, pharmacy name, healthcare provider name, etc.) are removed before submitting.